Management of Tumor Lysis Syndrome - Episode 3
Michael R. Bishop, MD: The clinical manifestations of TLS [tumor lysis syndrome] can include the development of fluid overload from the renal failure. This can result in congestive heart failure. The specific electrolyte abnormalities can lead to cardiac arrhythmias and lead to hypotension. The inflammatory components can affect all portions of the body and the accumulation of these by-products can potentially lead to seizures.
The pathophysiology is that when there is the breakdown of the cancer cells, it releases a large amount of contents. The breakdown can occur by a number of mechanisms, depending what type of chemotherapy is used. But if we talk about traditional chemotherapy, this can be the use of Adriamycin [doxorubicin] or cyclophosphamide cells which are referred to as inducing cell apoptosis and contents spilled out, including calcium, phosphate, and potassium.
But also, there is a breakdown of nucleic acid, particularly purine nucleic acids. Normally the body would convert those and go to a process where they are converted first to xanthine, which is then converted to uric acid. However, what happened in tumor lysis syndrome is the homeostatic mechanisms that would generally take care of all this, and what happens on a daily basis in our body, are overwhelmed.
So there is a large accumulation of uric acid. That uric acid generally is cleared in the kidneys. What happens is that if the kidneys start to malfunction, you’re not actually clearing it. Uric acid starts to concentrate. And when it starts to concentrate, it starts to crystallize. It actually forms crystals within the kidneys, which leads to renal failure. People try to reverse this process by alkalinizing the urine.
When you alkalinize the urine, then you start to have formation of calcium phosphate crystals. When those calcium phosphate crystals start to form or there’s this product calcium phosphate, you start to see clinical hypocalcemia. The hypocalcemia leads to tetany, it leads to heart arrhythmias, and then it can lead to seizures.
Anthony R. Mato, MD, MSCE: In terms of the biochemical changes associated with TLS, there’s a classic 4 or 5 things that we think about. These are hyperkalemia or an elevated phosphate; elevated creatinine, which is related to renal dysfunction; and hypocalcemia, which often co-occurs with elevated phosphate related to calcium phosphate deposition in organs.
The clinical manifestations of TLS are the individual clinical manifestations of those electrolyte abnormalities. Probably the most dangerous is actually hyperkalemia. The higher the potassium level, the higher the risk of developing cardiac instability—both atrial and ventricular arrhythmias—which can be life-threatening. Hyperuricemia can lead to deposition of uric acid within the kidney within the renal tubules system, which can lead to renal dysfunction. Kidney dysfunction can then subsequently lead to electrolyte abnormalities, so that loop can feed on itself.
Hyperphosphatemia with concomitant hypocalcemia can lead to deposition of calcium phosphate crystals in organs like the kidney but also in other organs leading to vascular instability, kidney dysfunction, or other organ dysfunction depending on where that crystallization can occur. Hypocalcemia by itself can lead to neurological complications. Taken together, you can have instability in the kidney, heart, and neurological system, which is why TLS may be life-threatening if left completely unchecked.
Fortunately, we know the diseases that are likely to lead to TLS, so we’re very aggressive about our monitoring and prophylaxis strategies. If we see an elevated potassium, we can address that. If we see an elevated uric acid, we can also address that. Seeing clinical TLS is a rare complication. But that’s because we’re using all the different strategies that we’ve discussed in order to mitigate that risk. At most, we’re seeing laboratory TLS.
Transcript Edited for Clarity